HEPARIN sodium and related polysulfonated mucopolysaccharides are known to decrease adrenocortical synthesis of aldosterone. This effect has been demonstrated in normal subjects1 and in patients with aldosterone-producing adenomas.2 However, hypoaldosteronism leading to clinically significant hyperkalemia and metabolic acidosis appears to be a rare complication of heparin use. We report a case of heparin-induced selective aldosterone deficiency with hyperkalemic hyperchloremic metabolic acidosis.
Report of a Case
A 56-year-old man with a five-year history of untreated hypertension came to Michael Reese Hospital on Aug 24, 1979, with a one-week history of right-arm weakness and a one-day history of dysarthria. Medical history was otherwise unremarkable; he was taking no medications. Physical examination showed an aphasic man in no acute distress; his pulse rate was 92 beats per minute and regular; respirations, 20/min; blood pressure (BP), 160/108 mm Hg; and temperature, 36.7 °C. Neurological examination disclosed a non-fluent aphasia and mild right-arm
Leehey D, Gantt C, Lim V. Heparin-Induced HypoaldosteronismReport of a Case. JAMA. 1981;246(19):2189–2190. doi:10.1001/jama.1981.03320190047027
Customize your JAMA Network experience by selecting one or more topics from the list below.